The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Suspect a seizure in an elder? Don't be fooled
Symptoms can be misleading
Observing an elderly man's shaking extremities, ED nurses at St. John's Mercy Medical Center in St. Louis first suspected undiagnosed Parkinson's disease. He actually was having mild seizure activity.
"After he was admitted and placed on medications, it helped stop the shaking he was having," says Delores Alexander, RN, BSN, an ED clinical supervisor. "He was able to keep his assisted living arrangement."
On the other hand, you might mistake drug abuse, medication reactions, dementia, altered mental status, hypoglycemia, tremors, syncope, or alcohol intoxication as a seizure.
Alexander cared for an elderly woman with a decreased level of consciousness and shaking that appeared to be a seizure. Actually, she had overdosed on narcotic pain medication.
"Elderly people do not metabolize medications as well as younger people. What a normal young person takes may overwhelm an elderly person," says Alexander. "This patient only took two of the pills, but that was enough to decrease her level of consciousness to the point she was semiresponsive."
Seizure emergencies are more common in older adults, due to an increase in conditions that affect the brain directly such as strokes and neurodegenerative diseases such as Alzheimer's, says Patricia Sciscione, MSN, RN, CEN, education specialist for the ED at Newark (NJ) Beth Israel Medical Center. "Since the blood/brain barrier in the elderly patients is more permeable, they are more prone to seizures secondary to drug interactions and/or drug overdoses," says Sciscione. "Delayed reaction time and decreased agility lead to a high risk of falls and accidents."
However, the manner in which an elder presents "may run the gamut from transient alterations in normal behavior to repetitive tonic/clonic seizures," says Sciscione. "When the elderly patient presents to the ED for care, they may be in the post-ictal phase. Symptoms of altered mental status and weakness can be mistaken for other common conditions such as hypoglycemia, electrolyte imbalance, or infection."
For these reasons, blood work, diagnostic testing such as a CT scan, magnetic resonance imaging, electroencephalogram, or a period of observation in the ED might be required to determine whether the patient's behavior is from a seizure, a transient ischemic attack, or simply confusion and distress due to dementia, says Sciscione.
History is key
"Past history of a cerebral vascular event, such as a stroke, is the most important risk factor for the development of epilepsy in elders," says Sciscione. "It has been noted to cause up to 50% of the cases in which a cause is able to be identified."1
ED nurses at Newark Beth Israel were told that a 71-year-old woman had a sudden episode at home of "jerky movements with her eyes rolling back in her head and her tongue sticking out." There was no past history of seizures, but the patient's blood pressure was 193/144 on arrival. Also, the patient reported missing her daily dose of anti-hypertensive medication that day.
"A CT of the head revealed multiple infarcts of indeterminate age and atrophy," says Sciscione. "The patient was administered a loading dose of an antiepileptic medication and remained seizure-free throughout the ED stay."
Take these actions for elder seizures
If you suspect a seizure in your elderly patient, do these three things immediately:
1. Ensure a patent airway, and intervene if the patient is not able to maintain a stable respiratory status.
"Intravenous access should be obtained immediately for administration of anticonvulsant and intubation medications if necessary," says Patricia Sciscione, MSN, RN, CEN, education specialist for the ED at Newark (NJ) Beth Israel Medical Center. "Suction should be kept available at the bedside."
2. Consider placing the patient on oxygen.
Delores Alexander, RN, BSN, an ED clinical supervisor at St. John's Mercy Medical Center in St. Louis, says oxygen is essential to the patient having a seizure.
"It will not hurt to place them on oxygen while you are monitoring them, as long as their airway is patent," says Alexander. "If they are having difficulty coming out of the seizure or are in status epilepticus, then more emergent care is required. This may include sedating and intubating the patient."
3. Be sure your elder patient's bed is in the lowest position and side rails are padded.
Alexander says, "When the patient starts to wake up in the post-ictal state, they can be confused and become very agitated. They can injure themselves and the people taking care of them."
For more information on ED nursing assessment of elders with seizures, contact:
Be careful with elders and antiepileptics
Stop subsequent seizures
To stop your elder patient from actively seizing and prevent further seizing episodes, you will probably administer an antiepileptic drug and maintain therapeutic levels of the medication. "However, not every elder presenting with a new onset seizure should be loaded with antiepileptic drugs," warns Patricia Sciscione, MSN, RN, CEN, education specialist for the ED at Newark (NJ) Beth Israel Medical Center.
"Extreme caution and astute observation" is required when giving these drugs to elders, as they are more sensitive to side effects due to decreased metabolism and increased permeability of the blood-brain barrier, Sciscione explains.
"Diagnostic testing to detect and correct the underlying cause of the seizure may prevent further seizures from occurring without long-term antiepileptic therapy," Sciscione says. She says to keep in mind the following items:
"There are many cognitive and cardiac side effects of antiepileptic medications which are more profound in the elderly," says Sciscione. "Of specific concern is the interaction with the narrow therapeutic index medications such as warfarin or digoxin."
Adverse drug-disease interactions increase with age, warns Rita LaReau, RN, a geriatric clinical nurse specialist at Bronson Methodist Hospital in Kalamazoo, MI. "Anticonvulsants and liver disease may exacerbate pre-existing liver dysfunction," she says. "Also, age-related changes in renal and hepatic function may alter drug metabolism significantly, necessitating lower doses of antiepileptics."
Elder has a fall history? Rule out intracranial bleed
When assessing an elder patient with seizures, remember this: "Injury, especially to the head, may be lethal if missed," says Alison Hofheinz, RN, MSN, CPNP, a clinical nurse specialist in Bronson Methodist Hospital's Trauma & Emergency Center in Kalamazoo, MI.
"The elderly are more susceptible to subdural hematomas, due to the natural aging process of the central nervous system," she says. "The normal atrophy of the brain mass, and loss of vessel elasticity, make the bridging veins more susceptible to tear from lesser trauma."
Intracranial bleeding resulting from head trauma is a common cause of seizures in the elderly if the patient has been taking anticoagulant therapy, warns Patricia Sciscione, MSN, RN, CEN, education specialist for the ED at Newark (NJ) Beth Israel Medical Center.
"However, oftentimes the patient themselves are not able to be relied upon to give an accurate triage history, especially if they present in the post-ictal stage," she says. To rule out an intracranial bleed, she advises the following:
"It takes time to obtain a comprehensive medical history from an elderly patient who may have just experienced a seizure. Time is of the essence if there is bleeding in the brain," Sciscione says. "Any delay could lead to brain herniation and death."